Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Gray, ME

July 18, 2000Franklin County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2000, 2:39 PM EDT for Franklin County, Somerset County, Maine. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 2:39 PM EDT (18:39 UTC)
Expired
Jul 18, 2000, 3:45 PM EDT
In force
66 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 89 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:50 PM EDTHail 0.75Farmington, ME
Jul 18, 3:20 PM EDTHail 0.75Farmington, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 181844
SVRPWM
MEC007-025-181945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF FARMINGTON

* UNTIL 345 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FARMINGTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STARKS IN RURAL SOUTHWEST SOMERSET COUNTY AT 250 PM
  NEAR MERCER IN RURAL SOUTHERN SOMERSET CXOUNTY AT 300 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4464 7051 4456 7027 4468 6986 4494 6996

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:04 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 10:04 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1004 AM EDT TUE JUL 18 2000

WRKZFP/WRKCWF SENT.

ALL THE INGREDIENTS SEEM TO BE IN PLACE FOR SVR WEATHER THIS AFTN.
DIGGING TROUGH...LEFT FRONT QUAD OF JET...PLENTY OF LOW LVL
MOISTURE...STRONG COLD FRONT MOVING INTO CENTRAL NY...VERTICAL WIND
SHEAR. THE ONLY QUESTION IN MY MIND IS SFC HEATING. CURRENTLY CLOUDS
DECREASING NICELY IN SRN NH AND EXTREME SRN ME WITH TEMPS IN THE LOW
70S THERE. HERE AT THE OFFICE WE ARE SITTING AT 66 DEGREES. BUFKIT
SHOWING CONV TEMPS IN THE MID 70S. I DO EXPECT WESTERN MAINE TO BREAK
OUT. MAIN THREAT FOR SVR WX EXPECTED IN SW MAINE AND SRN NH WHERE
SFC HEATING EXPECTED TO BE GREATEST. ETA BUFKIT GIVING CAPES OF OVER
2000 J/KG AT PWM AND PSM AND LI/S OF -6 TO -7. SVR THREAT SHOULD BE
OVER BY 6 PM.

.GYX...NONE

HAWLEY

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:29 PM EDTSevere Thunderstorm WarningGYXOxford, York46 min
Jul 18, 1:38 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford52 min
Jul 18, 2:16 PM EDTSevere Thunderstorm WarningGYXCumberland, York44 min
Jul 18, 3:48 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset57 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford58 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXSomerset58 min
Jul 18, 4:44 PM EDTSevere Thunderstorm WarningGYXYork61 min
Jul 18, 5:01 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.